Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 89, NWS Midland/Odessa, TX

April 28, 2006Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 28, 2006, 3:23 PM CDT for Mitchell County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2006, 3:23 PM CDT (20:23 UTC)
Expired
Apr 28, 2006, 4:22 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 109 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:40 PM CDTHAIL 0.7517 Ssw Colorado City, TXNEAR THE INTERSECTION OF FARM TO MARKET ROAD 2183 AND TEXAS HIGHWAY 163.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 11:36 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 282024
SVRMAF
TXC335-282130-
/O.NEW.KMAF.SV.W.0089.060428T2023Z-060428T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT FRI APR 28 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 430 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 22
  MILES SOUTH OF WESTBROOK...OR 17 MILES NORTHWEST OF STERLING
  CITY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  COLORADO CITY...
  LORAINE...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL IN GARDEN CITY IN 
GLASSCOCK COUNTY. IF YOU ARE IN THE PATH OF THIS STORM... TAKE  
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3212 10116 3210 10072 3250 10068 3245 10114

$$
2 follow-up statements
000 
WWUS54 KMAF 282056
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 PM CDT FRI APR 28 2006

TXC335-282130-
/O.CON.KMAF.SV.W.0089.000000T0000Z-060428T2130Z/
MITCHELL TX-
355 PM CDT FRI APR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR MITCHELL COUNTY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 12 MILES SOUTH OF LORAINE...OR ABOUT 14 MILES SOUTHEAST OF 
COLORADO CITY...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...
LORAINE...
FM 644...
STATE HIGHWAY 208 NEAR LORAINE...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
WEST TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
FRIDAY EVENING FOR SOUTHWEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3212 10116 3210 10072 3244 10070 3243 10097

$$
000 
WWUS54 KMAF 282122
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT FRI APR 28 2006

TXC335-282130-
/O.CAN.KMAF.SV.W.0089.000000T0000Z-060428T2130Z/
MITCHELL TX-
420 PM CDT FRI APR 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
WEST TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
FRIDAY EVENING FOR SOUTHWEST TEXAS.

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED.  HOWEVER...THE STORM IS STILL DROPPING NICKEL SIZE HAIL 
IN NOLAN COUNTY JUST EAST OF MITCHELL COUNTY.  MOTORISTS ARE URGED 
TO DRIVE SAFELY IN AND NEAR SEVERE WEATHER.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3212 10116 3210 10072 3244 10070 3243 10097

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:01 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 28, 12:01 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1201 PM CDT FRI APR 28 2006

.UPDATE...
UPDATED FORECAST PACKAGE FOR THE ISSUANCE OF TORNADO WATCH NUMBER
256 FOR THE EASTERN AND SOUTHERN PB AND THE WESTERN LOW ROLLING
PLAINS. THE WATCH WILL BE IN EFFECT UNTIL 7 PM THIS EVENING.  DRYLINE
MOVING THROUGH THE CWA THIS MORNING PROVIDING LOW LEVEL
CONVERGENCE. ALSO...AN UPPER LEVEL STORM SYSTEM APPROACHING FROM
THE WEST AND A 130 KT JET MOVING ACROSS THE AREA AROUND THE BASE
OF THE UPPER LEVEL STORM SYSTEM WILL ENHANCE THE LIFT OVER THE
AREA. THESE INGREDIENTS ALONG WITH RICH LOW LEVEL MOISTURE OVER
THE EASTERN CWA...WILL LIKELY PRODUCE SEVERE THUNDERSTORMS OVER
THE AREA EAST OF THE DRYLINE THIS AFTERNOON. THE STRONGEST STORMS
WILL BE OVER THE EASTERN CWA.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM CDT FRIDAY FOR THE FOLLOWING ZONES...
     CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

     WIND ADVISORY UNTIL 9 PM CDT FRIDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 9 PM CDT FRIDAY FOR THE FOLLOWING ZONES...
     BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...
     REEVES COUNTY AND UPPER TRANS PECOS...AND VAN HORN AND
     HIGHWAY 54 CORRIDOR.

     WIND ADVISORY UNTIL 9 PM CDT FRIDAY FOR THE FOLLOWING ZONES...
     BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...AND VAN HORN
     AND HIGHWAY 54 CORRIDOR.

&&

99/99
Hazardous weather outlook, Apr 28, 3:17 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CDT FRI APR 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
317 PM CDT FRI APR 28 2006 /217 PM MDT FRI APR 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE EASTERN PERMIAN
BASIN...THE WESTERN LOW ROLLING PLAINS AND THE LOWER TRANS PECOS
REGION THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS WILL
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED ACROSS THE EASTERN
PERMIAN BASIN... WESTERN LOW ROLLING PLAINS AND LOWER TRANS
PECOS REGION THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 28, 2:18 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT FRI APR 28 2006

TXZ063-282015-
GLASSCOCK-
218 PM CDT FRI APR 28 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR GLASSCOCK COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF BIGBY CORNER
AT 218 PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL PRODUCE
VERY HEAVY RAIN...FREQUENT DEADLY LIGHTNING...PEA SIZED HAIL AND
WINDS TO 40 MPH AS IT MOVES ACROSS GLASSCOCK COUNTY. GARDEN CITY IS
IN THE PATH OF THIS STORM. ADDITIONAL STRENGTHENING IS POSSIBLE...SO
PEOPLE ACROSS GLASSCOCK COUNTY SHOULD BE PREPARED TO SEEK SHELTER IF
A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
WEST TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
FRIDAY EVENING FOR SOUTHWEST TEXAS.

05
Local storm report, Apr 28, 3:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             3 W SNYDER              32.71N 100.97W
04/28/2006  E1.00 INCH       SCURRY             TX   PUBLIC

            MARBLE TO QUARTER SIZE HAIL AT SCURRY METHODIST CHURCH

0253 PM     HAIL             GARDEN CITY             31.87N 101.48W
04/28/2006  E0.88 INCH       GLASSCOCK          TX   PUBLIC

&&

RGOULD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 11:51 PM CDTSevere Thunderstorm WarningMAFBrewster54 min
Apr 28, 4:58 AM CDTWind AdvisoryMAF16 hr
Apr 28, 6:07 AM CDTRed Flag WarningMAFPecos15 hr
Apr 28, 1:10 PM CDTSevere Thunderstorm WarningMAFScurry65 min
Apr 28, 2:24 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan52 min
Apr 28, 4:47 PM CDTSevere Thunderstorm WarningMAFReagan39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.